zbMATH — the first resource for mathematics

Small amplitude, long period outbreaks in seasonally driven epidemics. (English) Zbl 0745.92026
Summary: It is now documented that childhood diseases such as measles, mumps, and chickenpox exhibit a wide range of recurrent behavior (periodic as well as chaotic) in large population centers in the first world. Mathematical models used in the past (such as the SEIR model with seasonal forcing) have been able to predict the onset of both periodic and chaotic sustained epidemics using parameters of childhood diseases. Although these models possess stable solutions which appear to have the correct frequency content, the corresponding outbreaks require extremely large populations to support the epidemic.
This paper shows that by relaxing the assumption of uniformity in the supply of susceptibles, simple models predict stable long period oscillatory epidemics having small amplitude. Both coupled and single population models are considered.

92D30 Epidemiology
Full Text: DOI
[1] Anderson, R. M., May, R. M.: Population biology of infectious diseases: I. Nature 280, 361-367 (1979) · doi:10.1038/280361a0
[2] Anderson, R. M., May, R. M.: Directly transmitted infectious diseases: control by vaccination. Science 215, 1053-1060 (1982) · Zbl 1225.37099 · doi:10.1126/science.7063839
[3] Aron, J. L.: Multiple attractors in the response to a vaccination program. J. Theor. Popul. Biol (in press). · Zbl 0699.92016
[4] Bailey, N. T. J.: The mathematical theory of infectious diseases and its applications. London: Griffin 1975 · Zbl 0334.92024
[5] Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations. Lect. Notes Biomath. 11, 1-15 (1976) · Zbl 0333.92014
[6] Erneux, T., Schwartz, I. B.: A new asymptotic theory for the periodically forced laser. Northwestern University Applied Mathematics TR no. 8926. June 1990
[7] Grossman, Z.: Oscillatory phenomena in a model of infectious diseases. Theor. Popul. Biol. 18, 204-243 (1980) · Zbl 0457.92020 · doi:10.1016/0040-5809(80)90050-7
[8] Fine, P., Clarkson, J.: Measles in England and Wales. I. An analysis of factors underlying seasonal patterns. Int. J. Epidemiol. 11, 5-14 (1980) · doi:10.1093/ije/11.1.5
[9] Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems, and bifurcation of vector fields. New York: Springer 1983 · Zbl 0515.34001
[10] Hethcote, H. W., Stech, H. W., van den Driessche, P.: Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40, 1-9 (1981) · Zbl 0469.92012 · doi:10.1137/0140001
[11] Hethcote, H. W.: Measles and rubella in the United States. Am. J. Epidemiol. 117, 2-13 (1983)
[12] Hethcote, H. W.: Periodicity in epidemiological models. (Preprint 1991) · Zbl 0722.92015
[13] London, W. P., Yorke, J. A.: Recurrent outbreaks of measles, chicken pox, and mumps. I. Seasonal variation in contact rates. Am. J. Epidemiol. 98, 453-468 (1973)
[14] Olsen, L. F., Schaffer, W. M. Truty, G. L., Fulmer, S. L.: The dynamics of childhood epidemics. (Preprint 1990) · Zbl 0665.92014
[15] Schaeffer, W. M., Kot, M.: Nearly one dimensional dynamics in an epidemic. J. Theor. Biol. 112, 403-427 (1985) · doi:10.1016/S0022-5193(85)80294-0
[16] Schaeffer, W. M., Ellner, S., Kot, M.: Effects of noise on some dynamical models in ecology. J. Math. Biol. 24, 479-523 (1986) · Zbl 0626.92021 · doi:10.1007/BF00275681
[17] Schwartz, I. B., Smith, H. L.: Infinite subharmonic bifurcations in and SEIR model. J. Math. Biol. 18, 233-253 (1983) · Zbl 0523.92020 · doi:10.1007/BF00276090
[18] Schwartz, I. B.: Multiple recurrent outbreaks and predictability in seasonally forced nonlinear epidemic models. J. Math. Biol. 21, 347-361 (1985) · Zbl 0558.92013 · doi:10.1007/BF00276232
[19] Schwartz, I. B.: Infinite primary saddle-node bifurcations in periodically forced systems. Phys. Lett. A 126, 411-418 (1988) · doi:10.1016/0375-9601(88)90802-X
[20] Schwartz, I. B.: Nonlinear dynamics of seasonally driven epidemic models. In: Eisenfeld, J., Levine, D. S. (eds.) Biomedical modelling and simulation, pp. 201-204. New York: Scientific Publishing Co. 1989
[21] Sugihara, G., May, R. M.: Nonlinear forecasting as a way of distinguishing chaos measurement error in time series. Nature 344, 734-741 (1990) · doi:10.1038/344734a0
[22] Yorke, J. A., London, W. P.: Recurrent outbreaks of measles, chickenpox, and mumps. II. Systematic differences in contact rates and stochastic effects. Am. J. Epidemiol. 98, 469-473 (1973)
[23] Yorke, J. A., Nathanson, N., Pianigiani, G. et al.: Seasonality and the requirements for perpetuation and eradication of viruses in populations. Am. J. Epidemiol. 109, 103-123 (1979)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.